FDA: Blood Pressure Medication Recall Expanded to Include More Losartan Tablets

April 19, 2019 Updated: April 29, 2019

More lots of Losartan, a drug used to treat high blood pressure and heart conditions, were recalled due to the presence of a potentially cancer-causing ingredient, said the U.S. Food and Drug Administration (FDA).

Torrent Pharmaceuticals Ltd. expanded its recall to include an additional 36 lots of Losartan Potassium Tablets USP and 68 lots of Losartan Potassium/Hydrochlorothiazide Tablets, the FDA recall notice stated.

The FDA notice, posted on April 18, said that “trace amounts of an unexpected impurity” were discovered. Namely, the potentially carcinogenic chemical NMBA was found in the lots.

Torrent Pharmaceuticals hasn’t received any reports of adverse events linked to its latest recall, the notice said.

Patients who were prescribed the drug should continue taking them, said the FDA, which added that the “risk of harm to the patient’s health may be higher if the treatment is stopped immediately without any alternative treatment.”

Losartan Potassium Tablets USP and Losartan Potassium/hydrochlorothiazide tablets included in the recall (FDA)

Consumers can contact a pharmacist or doctor who can advise them about another form of treatment.

Product lots and numbers can be accessed on the FDA’s website.

For a list of other losartan recalls, the FDA’s website has details.

For a list of valsartan recalls until March 1, the FDA’s website has details.

For a list of irbesartan recalls until March 1, the FDA’s website has details.

FDA Update

Several weeks ago, the FDA released a list of blood pressure medications that are safe to use, meaning they’re free of nitrosamine.

On April 5, the agency posted a list of about 40 blood pressure and heart medicines where nitrosamine, which has been linked to cancer, is “not present.”

drugs in china today
Chinese workers preparing to destroy fake medicines seized in Beijing, on March 14, 2013. The U.S. Food and Drug Administration announced on July 13, 2018 the recall of the heart medicine valsartan, made by Chinese firm Zhejiang Huahai, which was found to be contaminated by a carcinogen. (STR/AFP/Getty Images)

The issue came to light in July 2018 when the FDA said it recalled several medicines with valsartan after impurities were found. Those medications were manufactured by a drugmaker in China.

Since then, the FDA has “been working to thoroughly understand how this issue arose, how we could address and mitigate exposure to this unnecessary risk to patients, and what we could do to prevent these types of impurities from reoccurring in future medications,” according to a press release on April 4.

The health agency’s statement added that the presence of nitrosamines is “not acceptable” in drug products.

“We’re also continuing to work with manufacturers to swiftly remove medications from the market if they contain a nitrosamine impurity at levels higher than the interim acceptable intake limits. Removing the affected medications from the market has led to shortages, and since then we’ve been working to mitigate and prevent shortages as often as possible,” the agency also said.

valsartan recall drug fda
In this undated photo, the FDA has expanded its recall of valsartan which is found in certain drugs for heart and high blood pressure treatment. (NTD TV screenshot)

Common nitrosamines include N,N-dimethylnitrosamine (NDMA), N,N-diethylnitrosamine (NDEA), 4-(methylnitrosamino)-1-(3-pyridyl)-1-butanone (NNK).

The list of 40 “safe” medications can be accessed via the FDA’s website.

For drugs marked “not present,” it means the FDA “has completed the comprehensive assessment noted above.”

Meanwhile, “TBD” means that “one or more parts of our assessment remain incomplete and the product remains acceptable for distribution and for patient use,” according to the release.

For the lots with “TBD,” “the product did have impurity levels above interim acceptable limits, however they have already been removed from the market,” adding that the agency is “prioritizing the assessments by those of highest patient need and in response to credible information about nitrosamine contamination.”

RECOMMENDED
TOP VIDEOS